Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 119, NWS Omaha, NE

June 4, 2011Madison County, Platte County, Stanton County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 4, 2011, 12:57 AM CDT for Madison County, Platte County, Stanton County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2011, 12:57 AM CDT (05:57 UTC)
Expired
Jun 4, 2011, 1:45 AM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Madison County, NE, Platte County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 9:11 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 3, 9:11 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
911 PM CDT FRI JUN 3 2011

.DISCUSSION...

GOING FORECAST IN PRETTY GOOD SHAPE THIS EVENING...BUT WILL UPDATE
TO MAKE SOME MINOR CHANGES. AS EXPECTED...THUNDERSTORMS HAVE
DEVELOPED IN DEEPLY MIXED BOUNDARY LAYER OVER NORTHWEST KANSAS
JUST BEHIND THE SURFACE COLD FRONT. THESE CONTINUE TO MOVE TO THE
NORTHEAST TOWARD SOUTHERN NEBRASKA. PER EVENING SOUNDINGS...THE
ATMOSPHERE AHEAD OF THESE STORMS EXHIBITS STRONG INHIBITION AND
MARGINAL INSTABILITY/MOISTURE. WITH A LOSS BOUNDARY LAYER HEATING
AND INHIBITION CONTINUING TO INCREASE...WE EXPECT THESE STORMS TO
WEAKEN AS THE HEAD TO OUR FA.

LATEST RADAR TRENDS INDICATE SOME INCREASE IN CONVECTIVE
COVERAGE TO THE NORTH OF THE MAIN STORMS...OVER SOUTHWEST
NEBRASKA WELL BEHIND THE SURFACE COLD FRONT CLOSER TO THE 850 MB
FRONT. LATEST SHORT TERM MODELS INDICATE THAT THE LOW LEVEL JET
WILL INCREASE FROM KANSAS INTO SOUTHERN NEBRASKA LATE THIS
EVENING...INCREASING MASS CONVERGENCE ALONG THE 850 MB FRONT. THUS
WE MAY SEE SOME INCREASE IN STORM COVERAGE LATE THIS EVENING FROM
CENTRAL NEBRASKA INTO NORTHEAST NEBRASKA OVERNIGHT...THOUGH
COVERAGE SHOULD GENERALLY REMAIN SCATTERED. THUS WILL ALIGN POPS
TO CENTER HIGHER CHANCES IN NORTHWEST CWA AND LOWER POPS OVER
SOUTHEAST NEB. THESE STORMS SHOULD HAVE LITTLE CHANCE IN BEING
SEVERE WITH LIMITED INSTABILITY AND WEAK SHEAR.

OTHER ELEMENTS OF THE FORECAST ARE ON TRACK WITH LITTLE CHANGES TO
WINDS AND OVERNIGHT LOWS.

NEW UPDATES WILL BE OUT BY 10 PM.

BOUSTEAD

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT FRI JUN 3 2011/

SHORT TERM...TONIGHT...A COLD FRONT IS FORECAST TO STALL OUT
TONIGHT SOMEWHERE IN THE VICINITY OF SERN NEBRASKA/SWRN IOWA AS
UPPER RIDGE BUILDS BACK TOWARD ROCKIES AS UPPER SHORT WAVE ENERGY
LIFTS INTO CANADA.  MODELS DISAGREE ON HOW FAR SOUTH FRONT WILL PUSH
TONIGHT WITH 12Z GFS KEEPING IT FARTHER NW.  EVEN THOUGH 12Z NAM WAS
FARTHER SE WITH FRONTAL PLACEMENT AT 12Z SAT...IT WAS SIMILAR TO GFS
WITH QPF PLACEMENT SPREADING IT FROM SWRN TO NERN NEBRASKA
OVERNIGHT.  WARM MID LEVEL TEMPERATURES ARE A DEFINITE WILD
CARD...ESPECIALLY THIS EVENING WHERE THEY COULD LIMIT DEVELOPMENT
ALONG FRONT.  NONETHELESS...DECIDED TO CARRY SMALL POPS ALONG FRONT
IN THE EVENING BEFORE ALLOWING THEM TO INCREASE DIURNALLY OVERNIGHT
AS LOW LVL JET ACTS UPON BOUNDARY.  THEN PREVIOUS FORECAST POPS
LOOKED GOOD AND NO CHANGES WERE MADE.  DID RAISE LOWS A TOUCH INTO
LNK/OMA VCNTY AS SOME QUESTION AS TO HOW FAR SE COOLER TEMPERATURES
WILL PUSH TONIGHT.

FOR SATURDAY THROUGH MONDAY...STALLED SURFACE BOUNDARY OVER
SOUTHEAST NEBRASKA WILL BE THE FOCUS FOR DEVELOPMENT OF CONVECTION
ON SATURDAY AND SUNDAY. MUCH OF THE THUNDERSTORM ACTIVITY IS
EXPECTED TO NOCTURNAL WHEN LOW LEVEL JET INCREASES. AT THIS TIME...
THUNDERSTORM ACTIVITY IS EXPECTED TO BE OVER SOUTHEAST NEBRASKA INTO
SOUTHWEST IOWA. FRONT IS EXPECTED TO BEGIN LIFTING NORTHWARD ON
SUNDAY AND MONDAY AS UPPER LEVEL RIDGING BUILDS IN THE PLAINS.
THUNDERSTORM ACTIVITY SHOULD THEN LIFT NORTHWARD INTO NORTHEAST
NEBRASKA AND WESTERN IOWA ON SUNDAY AND SUNDAY NIGHT. TEMPERATURES
WILL GRADUALLY WARM UP TO UPPER 80S AND LOWER 90S BY MONDAY.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY. RIDGING ACROSS THE CENTRAL
US WILL ALLOW FOR ONE MORE HOT DAY TUESDAY WITH HIGHS IN THE 90S. AS
THE RIDGE SHIFTS TO THE EAST...ANOTHER COLD FRONT IS EXPECTED TO
MOVE INTO NORTHEAST NEBRASKA TUESDAY NIGHT...WHICH COULD TRIGGER AN
ISOLATED THUNDERSTORM...AND THEN THERE IS SOME QUESTION WHETHER THE
FRONT COULD TRIGGER ANYTHING DURING THE DAY ON WEDNESDAY AS IT
SLOWLY SAGS SOUTHWARD TOWARD I80. FOR NOW...WILL KEEP WEDNESDAY
DRY...BUT WILL MAINTAIN PRECIPITATION CHANCES WEDNESDAY NIGHT AS THE
FRONT REMAINS STALLED IN THE AREA...A MORE FAVORABLE PATTERN FOR
NOCTURNAL STORMS AS THE LOW LEVEL JETS INTERACTS WITH THE BOUNDARY.
APPEARS TO BE A BETTER CHANCE OF A FEW STORMS HOLDING TOGETHER
THROUGH THE DAY THURSDAY...ESPECIALLY IN THE MORNING. AT THE SAME
TIME...AN UPPER LEVEL WAVE ENTERS FROM THE CENTRAL ROCKIES...AND
PROVIDES ANOTHER CHANCE FOR HEAVIER THUNDERSTORMS THURSDAY NIGHT.
THIS IMPULSE DOES HAVE FORWARD MOTION...AND IT COULD BE EAST OF THE
BY DAYBREAK FRIDAY...BUT THE GFS IS A BIT SLOWER...THUS HELD ONTO AT
LEAST SMALL POPS NEAR THE END OF THE PERIOD DUE TO UNCERTAINTIES.

CHERMOK/SMITH/DEWALD

AVIATION...
18Z TAFS

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. WEAK FRONT WILL PUSH
THROUGH KOMA/KLNK AREAS TOWARD MIDNIGHT.  WINDS SHOULD DECREASE AND
BECOME SRLY AHEAD OF FRONT EARLY THIS EVENING AT KOMA/KLNK BEFORE
SHIFTING TO NNE.  ALTHOUGH THERE IS A SMALL CHANCE THAT
THUNDERSTORMS WILL DEVELOP ON FRONT THIS EVENING...ACTIVITY IS MORE
LIKELY FARTHER SW AND THEN EXPANDING TOWARD NERN NEBRASKA LATER
TONIGHT.  THUS CHC POPS WERE JUST CARRIED IN KOFK WITH 18Z ISSUANCE.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jun 3, 5:11 PM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
511 PM CDT FRI JUN 3 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
511 PM CDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT...MAINLY ACROSS
EAST CENTRAL AND NORTHEAST NEBRASKA...AS WELL AS WEST CENTRAL
IOWA. ALTHOUGH GUSTY WINDS AND SMALL HAIL IS POSSIBLE...SEVERE
WEATHER IS GENERALLY NOT EXPECTED.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SEVERE STORMS LATE SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT...MAINLY IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA...AS A FRONT REMAINS IN THE REGION. LARGE HAIL AND
DAMAGING WINDS ARE THE MOST LIKELY SEVERE WEATHER THREAT. THEN
THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY INTO SUNDAY
NIGHT.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING
RIVER LEVELS EXPECTED THROUGH NEXT WEEK AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.

In the hours before

Special weather statement, Jun 3, 11:39 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1139 PM CDT FRI JUN 3 2011

NEZ030-040530-
BOONE NE-
1139 PM CDT FRI JUN 3 2011

...SPECIAL WEATHER STATEMENT FOR BOONE COUNTY UNTIL 1230 AM CDT...

AT 1136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
WEST OF SPALDING TO 6 MILES SOUTHWEST OF WOLBACH...AND MOVING EAST AT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CEDAR RAPIDS...
  PETERSBURG...
  ALBION...
  ST. EDWARD...
  PRIMROSE...
  LORETTO...
  THE HIGHWAY 14 AND 56 JUNCTION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BOUSTEAD

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.